Dealing with Medication Side Effects and Body Image

After an intestinal transplant you will have numerous scars and you will be on medications that can cause body distorting side effects.


Most notably, steroids, can cause a “moon face” or rounded facial appearance. This medication can also cause weight gain. This can be very difficult as a young adult when body image and appearance is of utmost importance. The effects of steroids will be the greatest right after transplant when you are on the highest doses of steroids and will slowly diminish as you are able to wean down from the steroids post-transplant. 


For most patients, you will never be able to completely go off steroids, so you may always have some sort of ‘moon face’ or fat pads in other areas of your body. The best thing you can do is explain these medication side effects to friends and family, so they understand why you look that way. It may give you comfort to show them a ‘before transplant’ picture of yourself so they know what you looked like before you began taking the steroids.


Real Example: “I know for me this always was, and still is, a big shock. My body is really sensitive to the steroids on multiple levels of side effects, especially moon face and fat pads. Even after lowering my steroid dose to the lowest possible amount, I still have a significant moon face. I still picture myself as a thinner face and I am always surprised when I look in the mirror or see a picture and see something different. Of course, I would rather not have the moon face, however, I also know that the steroids are essential medications for me to take to keep my graft healthy, so I strictly adhere to my medication regimen.” ~Kayla~


Other possible medication side effects can be hair thinning or hair loss and acne.


If you are experiencing these side effects and they are affecting your body image and self-esteem, the first thing you should do is talk to your transplant team and parents or primary caregiver. They may be able to make changes to medications that could help to diminish some of the side effects. You should not make any of these changes yourself nor should you decide to stop taking the medications.


If medication changes cannot be made, then education of those around you and highlighting your features you do like, can help you move forward. It never will be an option to stop taking your prescribed medications since that will cause you to lose your graft. Try to be open and honest. Give people a chance to remind you that your appearance can’t change your personality – which is what makes a lasting impact on the people around you.


Don’t body shame yourself, rather, focus on the qualities you like, such as your legs or hands, and accept those things. Focus on the things your body can do and look past its looks, such as reading, riding a bike, or the ability to knit a scarf. 


Take care of your body by continuing to stick to your medication schedule, go to all doctor appointments, eat a healthy diet, and remain active. Be the best you, you can be. This will show through and overcome any negative body image feelings you may have.


If you still are experiencing strong emotions, left them out through writing, blogging, playing music, drawing, painting, or another way that you like to express yourself. You can also talk to a counselor or psychologist.